Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2017, 2:53 PM EDT for Elliott County, Morgan County, Rowan County, Kentucky. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 2:53 PM EDT (18:53 UTC)
- Expired
- Aug 22, 2017, 3:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elliott County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 3:06 PM EDT | TSTM WND DMG | Lytten, KY | TREES DOWN AROUND INTERSECTION OF HIGHWAYS 556 AND 173. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
The text
As transmitted.
043
WUUS53 KJKL 221853
SVRJKL
KYC063-175-205-221945-
/O.NEW.KJKL.SV.W.0097.170822T1853Z-170822T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
253 PM EDT TUE AUG 22 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
North central Morgan County in southeastern Kentucky...
Southeastern Rowan County in east central Kentucky...
Elliott County in east central Kentucky...
* Until 345 PM EDT
* At 253 PM EDT, a severe thunderstorm was located over Hamm, or 8
miles southeast of Morehead, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sandy Hook, Wagner, Blairs Mills, Wagner Store, Fannin Valley,
Elliottville, Little Sandy, Isonville, Newfoundland, Vale, Culver,
Farley, Craney, Lytten, Pelfrey, Hamm, Minor, Bruin, Stark and
Crix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
3818 8292 3812 8289 3805 8295 3804 8299
3802 8301 3805 8339 3818 8338 3820 8328
3819 8324 3821 8322 3823 8310
TIME...MOT...LOC 1853Z 266DEG 32KT 3810 8332
HAIL...0.75IN
WIND...60MPH
$$
RAY2 follow-up statements
240
WWUS53 KJKL 221909
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
309 PM EDT TUE AUG 22 2017
KYC205-221918-
/O.CAN.KJKL.SV.W.0097.000000T0000Z-170822T1945Z/
Rowan KY-
309 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROWAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern and east central Kentucky.
LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
3818 8292 3812 8289 3805 8295 3802 8301
3805 8339 3813 8322 3817 8320 3819 8325
3821 8322 3823 8310
TIME...MOT...LOC 1908Z 266DEG 32KT 3811 8315
$$
KYC063-175-221945-
/O.CON.KJKL.SV.W.0097.000000T0000Z-170822T1945Z/
Morgan KY-Elliott KY-
309 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTH CENTRAL MORGAN AND ELLIOTT COUNTIES...
At 308 PM EDT, a severe thunderstorm was located over Sandy Hook,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sandy Hook, Culver, Blairs Mills, Little Sandy, Lytten, Isonville,
Newfoundland, Bruin and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
3818 8292 3812 8289 3805 8295 3802 8301
3805 8339 3813 8322 3817 8320 3819 8325
3821 8322 3823 8310
TIME...MOT...LOC 1908Z 266DEG 32KT 3811 8315
HAIL...0.75IN
WIND...60MPH
$$
RAY470
WWUS53 KJKL 221938
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
338 PM EDT TUE AUG 22 2017
KYC063-175-221948-
/O.EXP.KJKL.SV.W.0097.000000T0000Z-170822T1945Z/
Morgan KY-Elliott KY-
338 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORGAN AND
ELLIOTT COUNTIES WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern and east central Kentucky.
LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
3818 8292 3812 8289 3805 8295 3802 8301
3805 8339 3813 8322 3817 8320 3819 8325
3821 8322 3823 8310
TIME...MOT...LOC 1938Z 266DEG 32KT 3813 8285
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:26 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 22, 2:26 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 226 PM EDT Tue Aug 22 2017 .UPDATE... Issued at 226 PM EDT TUE AUG 22 2017 A severe thunderstorm watch was issued early this afternoon with a line of convection strengthening as it has pushed across central Kentucky into our bluegrass counties. Damaging winds continue to be the main threat. Updated pops/weather to reflect the new arrival times of the better pops to be a bit earlier than previous forecast. UPDATE Issued at 1141 AM EDT TUE AUG 22 2017 Latest GOES-16 imagery showing very little over eastern Kentucky. Had a few rogue showers earlier, but they have all died off. Upstream activity continues to show cloud tops warming indicating a continued weakening trend expected. However, it has left a nice east to west ouflow boundary near the Ohio river. This could be the focus for redevelopment this afternoon. Until more organized activity arrives later on, we could see a few airmass thunderstorms off the high terrain in southern Kentucky by early afternoon. However, more widespread showers/storms will arrive after 4 pm and likely after 6 pm. Updated grids to refine the pops for the next several hours and also increase pops tonight with the frontal passage. UPDATE Issued at 657 AM EDT TUE AUG 22 2017 Forecast seems to be on track so far this morning. Loaded in the latest observations to make sure the near term forecast for temps, dew points, and winds were on track with current conditions. Fog remains confined to the deeper valleys and should dissipate over the next couple of hours as temperatures quickly heat up. All changes have been published and sent to NDFD/web. && .SHORT TERM...(Today through Wednesday) Issued at 445 AM EDT TUE AUG 22 2017 A cold front will be the main culprit during the short term portion of the forecast. Aloft, troughing and NW flow across the region will allow a cold front to push SE towards the state throughout the day. It is then expected to traverse southward across eastern Kentucky starting between 0 and 3Z this evening, and exiting to our SE between 12 and 15Z Wednesday. As models come into a more fine tuned agreement of this system, so has the POP forecast. As the front moves across the state, strong surface high pressure to our north will begin to sink southward. Winds will quickly shift to a more northerly direction and allow much more stable and dry air to filter in. This will likely result in a fairly sharp cut off of precip behind the frontal passage tonight and early Wednesday morning, though upslope flow could allow it to linger a bit longer into Wednesday afternoon along the Virginia border. Elsewhere, mostly clear conditions will be in play by Wednesday, with continued NW flow aloft and Nrly flow at the surface keeping temperatures below seasonable normals, in the upper 70s with low humidity. Latest CAMs are all in agreement that convection will move through in a line structure ahead of the frontal boundary, with a secondary line possibly developing along the actual front just behind. The first round will affect eastern Kentucky through the afternoon, dissipating the farther it gets east. The second line then looks to pose the biggest punch as it moves across during the late afternoon and early evening, weakening as we head into the overnight. Also can't rule out a few individual cells developing out ahead of these lines. Forecast soundings continue to support decent instability parameters as these lines move through the region. 0 to 6km sheer still looks to be between 30 and 40 kts through the afternoon which again is decent, but not overly impressive. In context, we are located quite a distance from the actual low center, so the overall best lift and sheer will be located farther to our NE where more sustained/larger QLCS's are expected. SPC did not mention the concern of spin ups along the line in our region, and reasonably so. Freezing levels are quite high, and given the progressive nature of the linear system, hail, while possible, is not the main concern. Instead, still looking at more of a momentum transfer wind event as mixing occurs in the heavier showers/storms and along the leading edge of the line. Heavy rain will also be possible, with PWATS peaking around or just above 2 inches during the late afternoon/evening time frame. Thankfully we have had a decent period of drying across much of eastern Kentucky, so this should not prompt much of a flooding concern, especially given the progressive nature of the system. That being said, can't rule out some isolated instances in low lying areas, urban areas, or locations that may experience several rounds. Overnight, the loss of heat and instability should weaken the system and cut off severe potential, along with general thunder potential. Dropped thunder down to chance and then slight chances in the prefrontal environment through the overnight. Once the front does pass through, convection will quickly be cut off all together. .LONG TERM...(Wednesday night through Monday) Issued at 359 AM EDT TUE AUG 22 2017 The models are in good agreement with a more amplified long wave pattern to hold on through the beginning of this weekend. Troughing will mainly rule in the East, with ridging in the West. Details concerning the evolution of the pattern by this weekend and early next week become more murky, especially with regards to the now remnants of Harvey. As such, did not deviate from the blended guidance. Dry weather will be on tap for eastern Kentucky through Friday, as high pressure controls to our north. A weak inverted trough will then nose in from the southwest, bringing just a slight chance of showers to our Virginia border counties on Saturday. POPs will diurnally increase into next week as the inverted trough appears to sharpen up more; however, much will depend on the outcome of Harvey. Temperatures will average below normal through the period, with highs mainly in the mid to upper 70s, with lows in the mid to upper 50s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 226 PM EDT TUE AUG 22 2017 A cold front will swing south across eastern Kentucky through this evening and tonight and bring periods of showers and thunderstorms to the area. These will bring reductions in visibility and ceilings at times. As the front passes later tonight, some lower cigs could develop late tonight bringing ceilings into the MVFR category and possibly even IFR late. These low clouds will dissipate by midday on Wednesday. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...JMW LONG TERM...GEOGERIAN AVIATION...KAS
Hazardous weather outlook, Aug 22, 12:40 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1240 PM EDT Tue Aug 22 2017 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-231945- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt- Owsley-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Inez 1240 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Thunderstorms are expected this afternoon and evening. Some storms could be strong to severe, with damaging winds the main threat. Secondary threats will be hail and locally heavy rainfall, which could lead to minor flooding of low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible during the day Sunday, mainly south of the Hal Rogers Parkway, and across all of eastern Kentucky Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage, hail or flooding this afternoon and tonight. KYZ079-080-083>088-110-113-115>118-120-231945- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd- Knott-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 1240 PM EDT Tue Aug 22 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Thunderstorms are expected this afternoon and evening. Some storms could be strong to severe this evening, with damaging winds the main threat. Secondary threats will be hail and locally heavy rainfall, which could lead to minor flooding of low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible during the day Sunday, mainly south of the Hal Rogers Parkway, and across all of eastern Kentucky Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage, hail or flooding this afternoon and tonight. KAS
In the hours before
Special weather statement, Aug 22, 1:40 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
140 PM EDT TUE AUG 22 2017
KYZ044-050-051-221815-
Montgomery-Bath-Fleming-
140 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MONTGOMERY...
WESTERN BATH AND SOUTHEASTERN FLEMING COUNTIES THROUGH 215 EDT...
At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carlisle to near Sideview to near
Winchester. Movement was east at 30 mph.
Winds in excess of 35 mph are possible with these storms.
Locations impacted include...
Mount Sterling, Owingsville, Sharpsburg, Reynoldsville, Wyoming,
Sideview, Peasticks, Flat Creek, Coons Station, Odessa, Stepstone,
Bourbon Furnace, Pebble, Gatewoods Station, Slate Valley, Bethel,
Stoops, Oakley, Peeled Oak and Ewington.
LAT...LON 3831 8356 3816 8369 3803 8383 3803 8403
3812 8408 3814 8406 3817 8399 3819 8398
3828 8388
TIME...MOT...LOC 1739Z 264DEG 26KT 3823 8404 3813 8413 3804 8425
RAYSpecial weather statement, Aug 22, 2:37 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
237 PM EDT TUE AUG 22 2017
KYZ058>060-068-069-079-111-221900-
Jackson-Menifee-Lee-Estill-Rockcastle-Powell-Pulaski-
237 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POWELL...ESTILL...
NORTHWESTERN JACKSON...NORTHEASTERN PULASKI...ROCKCASTLE...SOUTHERN
MENIFEE AND NORTHWESTERN LEE COUNTIES...
At 236 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Harris Ferry to 6 miles southeast of
Liberty. Movement was east at 40 mph.
Winds in excess of 35 mph are possible with these storms.
Locations impacted include...
Stanton, Irvine, Mount Vernon, Boone, Clay City, Ravenna, Campsites
in the Indian Creek area of the Daniel Boone National Forrest, Pilot,
Donaro, Bummer, Bowen, Robinet, Kimbrell, Gum Sulphur, Bandy, Spiro,
Wiseman Crossing Station, Climax, Winston and Renfro Valley.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
3754 8435 3751 8426 3757 8409 3764 8413
3774 8408 3782 8410 3781 8412 3784 8410
3782 8407 3785 8406 3789 8350 3782 8358
3782 8364 3773 8369 3722 8431 3721 8476
TIME...MOT...LOC 1836Z 264DEG 36KT 3781 8413 3725 8485
RAYSpecial weather statement, Aug 22, 2:41 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
241 PM EDT TUE AUG 22 2017
KYZ052-104-221945-
Rowan-Elliott-
241 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROWAN AND ELLIOTT
COUNTIES THROUGH 345 EDT...
At 240 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Triplett to Clearfield to Yale. Movement
was east at 30 mph.
Winds in excess of 35 mph are possible with these storms.
Locations impacted include...
Morehead, Sandy Hook, Cranston, Wagner, Fannin Valley, Elliottville,
Little Sandy, Triplett, Christy, Bangor, Cogswell, Lytten, Pelfrey,
Hamm, Crix, Wagner Store, Munson, Brandy, Isonville and Paragon.
LAT...LON 3819 8327 3819 8324 3824 8322 3827 8317
3823 8309 3818 8305 3821 8301 3817 8298
3818 8292 3812 8289 3806 8295 3805 8325
3810 8326 3811 8328 3804 8340 3805 8350
3807 8346 3809 8350 3834 8343 3835 8337
TIME...MOT...LOC 1840Z 260DEG 28KT 3829 8339 3816 8343 3807 8351
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:40 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 35 min |
| Aug 22, 1:56 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 49 min |
| Aug 22, 2:37 PM EDT | Special Weather Statement | JKL | Estill, Powell, Rockcastle | 23 min |
| Aug 22, 2:41 PM EDT | Special Weather Statement | JKL | Elliott, Rowan | 64 min |
| Aug 22, 2:45 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell | 45 min |
| Aug 22, 3:18 PM EDT | Special Weather Statement | JKL | Jackson | 42 min |
| Aug 22, 3:33 PM EDT | Special Weather Statement | JKL | Laurel | 27 min |
| Aug 22, 4:15 PM EDT | Special Weather Statement | JKL | Martin | 15 min |
| Aug 22, 4:33 PM EDT | Special Weather Statement | JKL | Floyd, Knott | 57 min |
| Aug 22, 5:05 PM EDT | Special Weather Statement | JKL | Floyd, Knott, Pike | 55 min |
| Aug 22, 6:42 PM EDT | Special Weather Statement | JKL | Bath, Menifee, Montgomery, Powell | 63 min |
| Aug 22, 6:57 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Powell, Wolfe | 48 min |
| Aug 22, 7:38 PM EDT | Special Weather Statement | JKL | Menifee, Morgan | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.